Opiates are a class of drugs that commonly cause addiction in susceptible individuals. When an addict stops taking their drugs they begin withdrawing from opiate addiction as the drugs are gradually eliminated from the body. This can cause a number of uncomfortable symptoms, ranging from sleeplessness to severe flu-like symptoms.
We provide treatment for withdrawing from opiate addiction that comforts and heals patients. Call Drug Treatment Centers Fairfield at (203) 242-8257 to get help.
A wide range of uncomfortable symptoms can arise when addicts stop or reduce their use of opiates after prolonged or heavy use because the body has become accustomed to the drug and has to adjust to its absence.
The timing of opiate withdrawal symptoms appearing depends on how quickly the particular opiate is cleared from the body. This is around 12 hours for heroin and up to 36 hours for methadone, for example.
Symptoms are similar for all opiates and include agitation, insomnia, anxiety, aching muscles, flu-like symptoms, and excessive production of body fluids, and yawning. Later in the withdrawal period other symptoms develop such as diarrhea, abdominal cramps, nausea, vomiting, and dilated pupils.
Opiates are a class of drugs that includes heroin, morphine, codeine, methadone, OxyContin, Vicodin, Percocet, Suboxone, Tramadol, Dilaudid, and others. Some opiates are prescription medicines used for treating pain, while others can only be obtained illegally. Natural opiates like heroin and codeine are obtained from the opium poppy plant, but others (like OxyContin) are manufactured synthetically. Opiates are also called opiods and narcotics.
Opiate drugs relieve severe pain and produce a sense of euphoria and well-being that many people find addictive. As the drug use continues, the body develops a tolerance to it, and so more and more drug is needed to produce the same effect.
This can lead to drug addiction, in which the sufferer spends excessive time and effort in thinking about and procuring the drug, and can overdose in an effort to reach a greater “high.” Overdose can result in death if untreated, but can be reversed by intravenous naltrexone.
Withdrawal from opiate addiction is uncomfortable but not usually life-threatening. There is a danger of stomach contents being breathed into the lungs, which is known as aspiration, and which can result in lung infections. Vomiting and diarrhea can cause serious dehydration and imbalances in the body chemicals such as electrolytes. These complications are easily dealt with in a residential rehab setting where medical help is on hand around the clock.
Withdrawing from opiate addiction can last from a week to a month. Emotional symptoms such as anxiety and insomnia can last for several months after stopping the drug.
Withdrawing from opiate addiction can be safely done in a residential rehab center. The first stage is usually medical detox, which is detoxification aided by prescription medicines to reduce the severity of the withdrawal symptoms. One of the most common medications is clonidine, which reduces major withdrawal symptoms such as runny nose, sweating, cramps, and anxiety. Other medications may be given to treat the vomiting and diarrhea symptoms.
Medications such as suboxone and methadone not only reduce withdrawal symptoms but can also be used as a substitute opiate for long-term maintenance. The addict is then weaned off the substitute as the dosage is slowly reduced. Suboxone and methadone are mild opiates but do not produce a greater “high” when taken in larger doses. Suboxone is particularly useful for weaning people off the more addictive opiates such as heroin because, unlike methadone, it can be taken at home.
Another treatment for withdrawing from opiate addiction is rapid or ultra-rapid opiate detox, in which the patient is kept under anesthesia until the worst of the withdrawal symptoms are over. Large doses of opiate blocking drugs such as naltrexone are injected to help the body return to normal quickly. The usefulness of rapid detox has been questioned because there are risks, especially if the patient vomits while anesthetized.